Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Constipated, feeling bloated and having postmenopausal bleeding. Should I consult gynaecologist?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1584 Questions
I'm 50, 5'3", 110#, and have been experiencing bloating/constipation with long skinny stools for over 6 months. My period had stopped for almost a year as well as the hot flashes (I thought I was done), however, over the past 6 weeks, whenever I use a laxative/enema, I have vaginal bleeding. 5 times in January alone. I've had pelvic pressure and pain off and on that goes to the back at times. I see a GI doc next month for the skinny stools/constipation, but haven't mentioned the vaginal bleeding/pelvic pain to my doctor. Is this a GI thing or should I request a referral to a OBGYN?
Posted Sat, 16 Feb 2013 in Women's Health
Answered by Dr. Timothy Raichle 49 minutes later
Hello, I would be happy to help you with your question.

You have two problems that need attention:
1. You have a change in stools / constipation / bloating - at age 50 you need screening for colon cancer and a consult with a GI doctor.
2. You have postmenopausal bleeding (bleeding beyond a year of cessation of menses). This is a pre-cancerous or cancerous change until proven otherwise. You need an endometrial biopsy (sampling of the inside of the uterus) and a pelvic ultrasound. Do not accept anything less! And yes, this involves a consult with an OB/GYN.

I don't mean to be alarmist, because in all likelihood you do NOT have cancer. It is just that you are at an age and having symptoms where this needs to be ruled out. For example, of those women who present with postmenopausal bleeding, as many as 15% will have pre-cancerous or cancerous changes. Well, this means that 8-9/10 times there is not a problem. But the incidence increases enough that this is a real concern.

So do not panic. Make sure that you get in with GI AND OB/GYN. Good luck!!

I hope that this helps. Please let me know if you have any followup questions!
Above answer was peer-reviewed by
Follow-up: Constipated, feeling bloated and having postmenopausal bleeding. Should I consult gynaecologist? 4 minutes later
Thank you.
Answered by Dr. Timothy Raichle 1 minute later
You are very welcome - if you think of another question, please feel free to post to this question!
Above answer was peer-reviewed by
Follow-up: Constipated, feeling bloated and having postmenopausal bleeding. Should I consult gynaecologist? 3 minutes later
So, it is most likely something other than cancer. Good. Any ideas? I cannot find anything on the internet with a connection of laxative use to vaginal bleeding. I will tell my doctor about it. I've been embarrassed to bring up the laxative use. Thanks again for your help.
Answered by Dr. Timothy Raichle 3 minutes later
There is no connection between laxative use and vaginal bleeding.

Do NOT be embarrased. Simply state "I have been having problems with constipation and have to use over-the-counter remedies such as laxatives". This will be something they have heard a 1,000 times before.

With the OB/GYN, you can mention the constipation, but do not let the GI evaluation delay evaluation of the uterus. Common causes of spotting include things like polyps.

You will do fine. It will help to write down the time course of your symptoms.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor